MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/25/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: unknown.This report is being submitted as a part of a remediation effort regarding difficult deployment of retracta embolization coils.Upon review of this complaint due to an ous regulatory inquiry, it was determined the initial reportability assessment was incorrect.Further investigation is being conducted and a final report will be submitted upon completion of the investigation.
 
Event or Problem Description
It was reported a male patient required retracta detachable embolization coils for right internal iliac embolization for a fenestrated graft implant procedure.During the procedure, three of the coils would not release from the delivery wire.The devices were removed and replaced by similar devices to complete the procedure successfully.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation - evaluation: (b)(6) from (b)(6) hospital informed cook on (b)(6) 2017 of an incident involving a retracta detachable embolization coil [rpn: mwcer-35-14-8] from lot number 7947743.On (b)(6) 2017, during an endovascular procedure in the right internal iliac, three coils were unable to be released.New ones were used instead.No unintended section of the device remained inside the patient¿s body, the patient did not require additional procedures due to this occurrence, and there have been no adverse effects to the patient due to this occurrence.A review of the complaint history, device history record (dhr), instructions for use (ifu), manufacturing instructions (mi), and quality control of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (7947743) and the related delivery wire subassembly lot revealed no recorded non-conformances.A database search did not identify any other events associated with the reported device lot.As there are adequate inspection activities established, objective evidence that the dhr was fully executed, no recorded non-conformances, and no additional events from the same lot, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in field.Cook also reviewed product labeling.The product¿s instructions for use [ifu], ¿retractatm detachable embolization coils¿ [t_mwcer_rev5], provides the following information to the user related to the reported failure mode: intended use: ¿the retracta detachable embolization coil is intended for arterial and venous embolization in the peripheral vasculature.¿ warnings: ¿the retracta detachable embolization coil is not recommended for use with polyurethane catheters or catheters with sideports.If a catheter with sideports is used, the embolus may lodge in the sideport or pass inadvertently through it.Use of a polyurethane catheter may also result in lodging of the embolus within the catheter.¿ precautions: ¿prior to introduction of the embolization coil, flush the angiographic catheter with saline.¿ product recommendations: -¿the following catheters are recommended for use with retracta detachable embolization coils: hnb(r)4.0-35, hnb(r)5.0-35, hnb(r)5.0-38, scbr-5.0-38, scbr-4.0-38.¿ instructions for use: -¿6.Under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter.Ensure that the junction remains positioned just inside the catheter tip.Note: advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.Note: if significant resistance is encountered during coil advancement, do not continue advancing.Retract the delivery wire slightly, then gently re-advance it.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length." -¿8.If the coil position is correct, use the torque device to turn the delivery wire counterclockwise 8-10 times, until the coil detachment can be either felt or visualized under fluoroscopy.¿ how supplied: ¿upon removal from package, inspect the product to ensure no damage has occurred.¿ based on the information provided, no product returned, and the results of our investigation, a definitive root cause for this event has been traced to component failure without a deficiency in manufacturing/device design.It is possible that the failure could have occurred due to improper handling of the device during deployment, difficult patient anatomy, inadequate product planning (sizing), or preparation for use.It is also possible that the junction was outside of the tip of the catheter during deployment.Without the support and stability of the catheter tip, it is very difficult to release the coil.Additionally, if the provided torque device was not used or not turned in a counterclockwise direction, then this would cause difficulty with deployment.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11125028
Report Number1820334-2021-00027
Device Sequence Number18993235
Product Code KRD
UDI-Device Identifier10827002341989
UDI-Public(01)10827002341989(17)220609(10)7947743
Combination Product (Y/N)N
Initial Reporter CountryES
PMA/510(K) Number
K151676
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/09/2022
Device Model NumberN/A
Device Catalogue NumberMWCER-35-14-8
Device Lot Number7947743
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/23/2020
Supplement Date Received by Manufacturer01/07/2021
Initial Report FDA Received Date01/06/2021
Supplement Report FDA Received Date01/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1